Thunderstorm Wind, Bedford (C)
- When
- July 18, 6:30 PM EST
- Where
- Bedford (C) County, Bedford City
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.333, -79.617
Thunderstorms during the afternoon downed trees in Bedford, 1 mile north of Madison Heights across Route 130, 3 miles north of Madison Heights, 10 northeast of Madison Heights on Glory Lane Road and Partridge Creek Road, downed power lines in Madison Heights, trees downed on Route 670 in New Canton, and onto Route 622, 8 miles northeast of Dillwyn.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms on the 18th produced wind damage and up to penny sized hail.Thunderstorms during the afternoon downed trees in Bedford, 1 mile north of Madison Heights across Route 130, 3 miles north of Madison Heights, 10 northeast of Madison Heights on Glory Lane Road and Partridge Creek Road, downed power lines in Madison Heights, trees downed on Route 670 in New Canton, and onto Route 622, 8 miles northeast of Dillwyn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 18, 3:04 PM EST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 404 PM EDT FRI JUL 18 2003 A FEW ISOLATED THUNDERSTORMS KICKING OFF THIS AFTN TO OUR SOUTH AND NORTH. THESE STORMS WILL SPREAD IN AREAL COVERAGE LATE THIS AFTN AND THRU THE OVERNIGHT HOURS AS A COLD FRONT MOVES SOUTH OUT OF THE OHIO RIVER VALLEY. THE 850 FRONT WILL LINGER BACK INTO THE OHIO RIVER VALLEY TONIGHT...THEN MOVE THRU THE REGION MR. RAIN WITH THIS FRONT TONIGHT WILL NOT BE HEAVY AND HAVE REDUCED POPS TO CHC WITH HIGH CHC ALONG THE VA/NC BORDER. SAT...850 FRONT TO MOVE THRU THE REGION DURING THE DAY WITH AGAIN THE BEST CHC FOR PCPN WILL BE ALONG THE VA/NC BORDER. PCPN WILL TAPER OFF FROM SE WV IN THE MORNING TO EARLY SAT EVENING IN SE CWA. CLEARING SKIES WITH DRIER AIR TO FOLLOW SAT NIGHT THRU SUNDAY NIGHT. WITH WINDS OUT OF THE SW...MOISTURE WILL INCREASE THRU THE OVERNIGHT HOURS AND INTO MR MORNING. TEMPS WILL BE IN THE 60S. SAT...COOLER DRIER AIR WILL FILTER IN WITH BELOW NORMAL TEMPS. SAT NIGHT THRU SUNDAY NIGHT...NICE BREAK FROM THE HEAT OF SUMMER WITH MILDER TEMPS. EXTENDED... MONDAY...A WARM FRONT TO MOVE THRU THE REGION BRING AN INCREASE IN MOISTURE WITH A CHC FOR AFTN AND EVENING THUNDERSTORMS. THEN ON TUE...ANOTHER COLD FRONT WILL MOVE THRU THE AREA. TIMING PLACE THE FRONT JUST TO THE WEST OF SE WV MON AT 12Z. 06Z GFS SLOWING FRONTAL SPEED DOWN A FEW HOURS COMPARED TO 00Z. LIKING THIS TREND AND HELD OFF BETTER POPS UNTIL TUE AFTN. FRONT MOVES THRU THE REGION TUE NIGHT. 06Z GFS LINGERS FRONT ALONG EASTERN EDGE OF CWA WITH A RIDING WAVE TO BRING SHOWERS AND THUNDERSTORMS BACK INTO THE REGION WEDNESDAY AFTN AND WED NIGHT...THEN THU DAYTIME...UPPER LEVEL S/WV TO BRING PCPN THRU THE REGION. 00Z GFS MOVES FRONT FARTHER ALONG THE EAST COAST...DRYING THE REGION WED NIGHT AND THU. AGAIN LIKING THE 06Z RUN AND WILL KEEP PCPN IN THE FORECAST TUE-THU...DRY THU NIGHT ON WITH BELOW NORMAL TEMPS. ROA 67 84 64 86 / 40 20 10 10 LYH 67 85 62 86 / 40 20 10 10 DAN 68 86 66 87 / 50 40 30 10 BLF 61 76 59 79 / 40 20 10 10 LWB 60 75 56 79 / 40 20 10 10 BCB 62 80 58 81 / 40 20 10 10 TNB 63 78 58 79 / 40 40 30 10 .RNK... NC...NONE. VA...NONE. WV...NONE. RCS
NCZ001>006-018-019-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 557 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... MAINLY NORTH AND WEST OF A LINE EXTENDING FROM BROOKNEAL IN CHARLOTTE COUNTY VIRGINIA...THROUGH MARTINSVILLE IN HENRY COUNTY VIRGINIA...TO BOONE IN WATAUGA COUNTY NORTH CAROLINA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND IN ADVANCE OF A COLD FRONT WHICH WILL SWEEP SOUTHEAST THROUGH SOUTHEAST WEST VIRGINIA LATE TODAY...AND THROUGH SOUTHWEST AND SOUTH CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA TONIGHT. OTHER SCATTERED STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE VICINITY OF AN OLD AND NEARLY STATIONARY FRONTAL BOUNDARY ALONG THE VIRGINIA AND NORTH CAROLINA BORDER. SOME OF THE STORMS MAY BECOME SEVERE AFTER 300 PM EDT AND BE ACCOMPANIED BY DIME OR LARGER SIZED HAIL AND WIND GUSTS EXCEEDING 60 MPH. ALTHOUGH THE THREAT OF SEVERE WEATHER IS EXPECTED TO DIMINISH BY MID EVENING AS SURFACE TEMPERATURES BEGIN TO COOL...ANY THUNDERSTORMS PERSISTING INTO THE OVERNIGHT HOURS...ESPECIALLY EAST OF THE BLUE RIDGE...MAY BE ACCOMPANIED BY VERY HEAVY RAIN AND FREQUENT LIGHTNING. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING. WERT
NCZ003-019-VAZ016-032-182245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 457PM EDT FRI JUL 18 2003 ...STRONG STORMS WITH DEADLY LIGHTNING HAVE DEVELOPED.. AT 4:57 PM RADAR SHOWED AN AREA OF THUNDERSTORMS WITH FREQUENT DEADLY LIGHTING. EXPECT RAINFALL RATES OF UP TO AN INCH AN HOUR WITH THESE STORMS...ALONG WITH WIND GUSTS TO AROUND 40 MILES AN HOUR. THESE STORMS ARE EXPECTED TO CONTINUE THROUGH 6:00 PM. RMG
The Roanoke radar (KFCX), 68 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
8 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378780, 5378781, 5378788, 5378782, 5378783, 5378784, 5378785, 5378786, 5378787.